Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 10, NWS Marquette, MI

July 22, 2014Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 22, 2014, 7:33 AM EDT for Marquette County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2014, 7:33 AM EDT (11:33 UTC)
Expired
Jul 22, 2014, 8:02 AM EDT
In force
29 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2014-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2014-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-435 J/kg
Mixed-layer LCL
1542 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:14 AM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 5:14 AM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
514 AM EDT TUE JUL 22 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 509 AM EDT TUE JUL 22 2014

SEVERE MCS IS CURRENTLY OVER THE WRN CWA...WHICH PUTS THE FOCUS IN
THE SHORT TERM ON THE NEXT 12 OR FEWER HOURS.

EXPECT THE MCS TO CONTINUE E IN LINE WITH NCEP HIGH-RES WRF ARW/NMM
AND NSSL WRF. SHOULD SEE OVERALL INTENSITY/SEVERITY OF STORMS
DECREASE AS THEY MOVE E DUE TO DECREASING INSTABILITY OVER THE ERN
CWA. SEVERE POTENTIAL WILL CONTINUE OVER MAINLY THE WRN HALF OF THE
CWA /WHAT PORTION THAT IS STILL AHEAD OF THE SQUALL LINE/. MAIN
THREAT WILL CONTINUE TO BE DAMAGING WINDS...WITH A MARGINAL HAIL
THREAT ALSO POSSIBLE. HAVE BULK OT PRECIP OUT OF THE CWA BY 00Z
WED...WITH SOME LINGERING SHOWERS UNTIL 06Z WED.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 509 AM EDT TUE JUL 22 2014

OVER THE NEXT FEW DAYS...RIDGE WILL BUILD N THRU THE ROCKIES INTO
NCNTRL CANADA...FORCING A TROF TO DEEPEN OVER ERN N AMERICA. FOR
UPPER MI...THIS WILL BRING ABOUT A RETURN TO COOLER WEATHER THOUGH
TEMPS WILL ONLY BRIEFLY FALL BACK BLO NORMAL FOR LATE JULY. FLOW
WILL RELAX/DEAMPLIFY A BIT HEADING INTO THE WEEKEND...ALLOWING FOR
SOME WARMING...AND THEN THE ERN TROF WILL REAMPLIFY SIGNIFICANTLY
NEXT WEEK. AS A RESULT...TEMPS NEXT WEEK WILL FALL BACK MORE NOTABLY
BLO NORMAL AS WE WRAP UP JULY. AS FOR PCPN...DRY WEATHER DURING
THE LAST HALF OF THE WORK WEEK ON THE BACKSIDE OF THE ERN TROF WILL
TREND MORE UNSETTLED OVER THE WEEKEND AS FLOW RELAXES AND SHORTWAVE
ENERGY TRACKS ESE INTO THE GREAT LAKES. NEXT WEEK...PCPN CHANCES
WILL REVOLVE AROUND WHERE AXIS OF AMPLIFYING TROF SETS UP AND HOW
AMPLIFIED THE TROF BECOMES. WITH RECENT ECMWF RUNS INDICATING A
LARGE MID/UPPER LEVEL LOW DEVELOPING OVER THE GREAT LAKES REGION...
UNSETTLED WEATHER COULD LINGER EARLY NEXT WEEK.

BEGINNING WED/THU...A QUIET PERIOD OF WEATHER IS EXPECTED AS
UPSTREAM MID/UPPER RIDGE EXTENDING FROM THE ROCKIES TO NCNTRL CANADA
SUPPORTS SFC HIGH PRES SETTLING INTO THE GREAT LAKES REGION. A
SHORTWAVE DROPPING SE THRU NRN ONTARIO INTO THE ERN TROF THU WILL
PUSH A SFC TROF S TOWARD LAKE SUPERIOR. SHRA ASSOCIATED WITH FEATURE
WILL STAY N AND E OF LAKE SUPERIOR AS SHORTWAVE WILL BE TOO FAR TO
THE N AND E OF FCST AREA. WED WILL BE THE COOLEST DAY OF THE TWO
UNDER WEAKENING GRADIENT NRLY FLOW AHEAD OF APPROACHING HIGH. IT
WILL BE COOLEST ALONG LAKE SUPERIOR E OF KMQT WHERE TEMPS LAKESIDE
WILL STRUGGLE TO GET OUT OF THE 50S WITH LONG FETCH OF WIND ACROSS
THE LAKE. IN THE INTERIOR...MIXING TO 850-800MB ON FCST SOUNDINGS
YIELDS MAX TEMPS INTO THE LOW/MID 70S. 850MB TEMPS RISE A FEW
DEGREES FOR THU...AND THIS SHOULD RESULT IN INTERIOR MAX TEMPS
RISING WELL INTO THE 70S TO NEAR 80F. UNDER A DRY AIR MASS
(PRECIPITABLE WATER 40-50PCT OF NORMAL) WITH LIGHT/CALM WIND...WED
NIGHT WILL BE A CHILLY NIGHT. FAVORED MIN TEMPS AT OR BLO THE LOWEST
AVBL GUIDANCE. TRADITIONAL COLD SPOTS MAY SLIP JUST BLO 40F.

SHOULD BE ABLE TO GET ONE MORE DRY DAY IN ON FRI THOUGH THERE ARE
INDICATIONS OF A SHORTWAVE PUSHING THRU THE DEAMPLIFYING RIDGE.
GIVEN RATHER WEAK 850MB FLOW/WAA INTO UPPER MI...WILL MAINTAIN A DRY
FCST FRI.

OVER THE WEEKEND AND ON INTO MON...SHORTWAVE ENERGY WILL TRACK ESE
INTO THE UPPER GREAT LAKES...FOLLOWED BY REAMPLIFICATION OF THE ERN
TROF. THIS EVOLUTION OF THE PATTERN WILL PROVIDE THE POTENTIAL FOR
SCT SHRA...AND PERHAPS SOME THUNDER AT TIMES SAT/SUN.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 138 AM EDT TUE JUL 22 2014

VFR CONDITIONS WILL PREVAIL AT KIWD/KCMX/KSAW INTO THE OVERNIGHT
HOURS. SHRA/TSTMS OVER THE NRN PLAINS THIS EVENING WILL
MOVE...LIKELY REACHING WRN UPPER INCLUDING KIWD/KCMX TOWARD
DAYBREAK...AROUND 08Z OR LATER. MVFR CONDITIONS SHOULD ACCOMPANY THE
PCPN WITH POTENTIAL FOR IFR. CONFIDENCE WITH STORMS AND WIND
DIRECTIONS IS LOW AFTER 09Z AT ALL SITES AS THE STORMS DUE TO THE
UNCERTAIN INFLUENCE OF A LARGE COMPLEX OF THUNDERSTORMS. WINDS
HOWEVER SHOULD VEER TO THE WEST BY AFTERNOON AND BECOME GUSTY. MVFR
ARE MOST LIKELY AT CMX INTO THE AFTERNOON WITH LINGERING LOW LEVEL
MOISTURE AND UPSLOPE FLOW.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 509 AM EDT TUE JUL 22 2014

A COMPLEX OF THUNDERSTORMS IS MOVING ACROSS LAKE SUPERIOR EARLY THIS
MORNING...WITH SEVERE WINDS AND MARGINALLY SEVERE HAIL POSSIBLE
ALONG THE SQUALL LINE. THE THUNDERSTORMS WILL MOVE TO EAST OF THE
LAKE BY THIS EVENING. IN ADDITION TO POSSIBLE SEVERE WINDS ALONG THE
SQUALL LINE...WEST WINDS MAY INCREASE FOR A PERIOD BEHIND THE LINE.
HIGH PRES WILL SETTLE INTO THE GREAT LAKES LATE WED THRU
SAT...PROVIDING A PERIOD OF LIGHT WINDS.

ON A FINAL NOTE...FOG WILL CONTINUE TO EXPAND ON LAKE SUPERIOR TODAY
BEFORE DRIER AIR SPREADS SE...CLEARING THE FOG FROM NW TO SE LATER
TODAY AND TONIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...ROLFSON
AVIATION...TITUS
MARINE...TITUS
Hazardous weather outlook, Jul 22, 6:43 AM EDT, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
643 AM EDT TUE JUL 22 2014

MIZ001>007-009>014-084-085-231200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
643 AM EDT TUE JUL 22 2014 /543 AM CDT TUE JUL 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY...BUT THEY WILL BE DIMINISHING FROM
WEST TO EAST LATER THIS MORNING THROUGH THE AFTERNOON. SOME OF THE
STORMS MAY BE STRONG...PRODUCING HEAVY RAINFALL...WIND GUSTS TO 50
MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF HAIL...STRONG WINDS AND HEAVY RAIN WOULD BE
GREATLY APPRECIATED.

LSZ162-240>251-263>267-231200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
643 AM EDT TUE JUL 22 2014 /543 AM CDT TUE JUL 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY...BUT THEY WILL BE DIMINISHING FROM
WEST TO EAST LATER THIS MORNING THROUGH THE AFTERNOON. SOME OF THE
STORMS MAY BE STRONG...PRODUCING HEAVY RAINFALL...WIND GUSTS TO 40
MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-231200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
643 AM EDT TUE JUL 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS MAY BE
STRONG...PRODUCING HEAVY RAINFALL...WIND GUSTS TO 50 MPH AND SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME.

ROLFSON

In the hours before

Local storm report, Jul 22, 5:32 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
532 AM EDT TUE JUL 22 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     MARINE TSTM WIND 36 NNW SILVER CITY      47.34N 89.79W
07/22/2014  M52 MPH          LSZ263             MI   BUOY

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Jul 22, 5:38 AM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
538 AM EDT TUE JUL 22 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     MARINE TSTM WIND 56 NNW REDRIDGE         47.87N 89.31W
07/22/2014  M60 MPH          LSZ263             MI   C-MAN STATION

            ROCK OF AGES LIGHTHOUSE OBSERVATION

&&

NWS MARQUETTE MI
IRIS SYSTEM

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:24 AM EDTSpecial Marine WarningMQT111 min
Jul 22, 3:39 AM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon66 min
Jul 22, 4:18 AM EDTSevere Thunderstorm WarningMQTKeweenaw57 min
Jul 22, 5:10 AM EDTSpecial Marine WarningMQT95 min
Jul 22, 5:34 AM EDTSpecial Marine WarningMQT101 min
Jul 22, 7:22 AM EDTSpecial Marine WarningMQT53 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.